Idaho, 2011Debris Flow in Idaho, June 12, 2011
June 12, 2011 · NWS OTX · 1 event in 1 county or zone
Above average precipitation during the spring season combined with an accelerated rate of snow melt during late May to early June led to saturated soils across northern Idaho. The unstable hillside conditions eventually led to a large rockslide near Bonners Ferry.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above average precipitation during the spring season combined with an accelerated rate of snow melt during late May to early June led to saturated soils across northern Idaho. The unstable hillside conditions eventually led to a large rockslide near Bonners Ferry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 9:42 AM PST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 12, 9:42 AM PST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1042 AM PDT SUN JUN 12 2011
.SYNOPSIS...
THE WEATHER SHOULD BE MOSTLY DRY TODAY ASIDE FROM A FEW MOUNTAIN
SHOWERS. A BETTER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED ON MONDAY. TEMPERATURES SHOULD REMAIN A LITTLE BELOW
NORMAL FOR THE REST OF THE WEEK WITH MAINLY MOUNTAIN SHOWERS.
&&
.DISCUSSION...MINOR MODIFICATIONS TO POPS TO DEPICT CURRENT SHOWER
ACTIVITY OVER IDAHO PANHANDLE. OTHERWISE MINIMAL IF ANY SHOWER
ACTIVITY EXPECTED ELSEWHERE TODAY. MAY LOOK AT TEMPS AND MAKE
ADJUSTMENTS AS WELL BUT NOTHING SIGNIFICANT ENOUGH TO MAKE TOO
MUCH OF AN IMPACT TO CURRENT ZONE WORDING. UPDATED GRIDS ALREADY
SENT OUT. /PELATTI
&&
.AVIATION...
18Z TAFS...VFR TO REMAIN THE PREVALENT CATEGORY TODAY. WEAK
DISTURBANCES TO SPREAD SOME CLOUDS OVER AREA TONIGHT AND PERHAPS
INCREASE WINDS AND ALLOW FOR SOME LIGHT SHOWERS NEAR AND AFTER 18Z
MONDAY. /PELATTI
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 72 51 69 49 71 48 / 10 10 20 20 10 10
COEUR D'ALENE 71 47 65 46 70 46 / 10 10 20 20 10 20
PULLMAN 69 48 66 46 69 45 / 10 20 20 20 10 10
LEWISTON 76 55 72 51 75 51 / 10 20 20 20 0 10
COLVILLE 77 50 74 47 76 47 / 20 10 50 50 10 30
SANDPOINT 70 46 64 46 69 46 / 20 20 50 50 20 30
KELLOGG 68 45 60 44 67 43 / 20 10 50 50 20 20
MOSES LAKE 77 51 76 48 78 48 / 0 10 10 10 10 10
WENATCHEE 76 54 74 51 75 51 / 0 10 10 10 10 10
OMAK 76 50 75 47 76 48 / 10 10 20 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 12, 4:03 AM PST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
503 AM PDT SUN JUN 12 2011
IDZ001-004-WAZ037-038-042-043-131330-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
503 AM PDT SUN JUN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RIVERS WILL REMAIN HIGH WITH MAIN STEM RIVER FLOODING PERSISTING
ON THE ST. JOE RIVER AT ST. MARIES...OKANOGAN RIVER AT
TONASKET...AND ON THE PEND OREILLE RIVER AND LAKE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MELTING SNOW IN THE MOUNTAINS COMBINED WITH THE THREAT OF LOCAL
MODERATE RAINFALL THROUGH EARLY NEXT WEEK WILL KEEP RIVERS AND
STREAMS ELEVATED WITH SOME FLOODING PERSISTING OVER THE AREA.
IDZ002-003-026-027-WAZ031>036-041-044-131330-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
503 AM PDT SUN JUN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Debris Flow, Northern Panhandle
- When
- June 12, 1:00 PM PST to 1:05 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Newspaper
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A rockslide occurred across a busy railroad line approximately 15 miles east of Bonners Ferry. The slide was about 30 feet high and reportedly occurred during the afternoon on Sunday June 12th. Crews worked through the night to clear the slide and the section of railroad was opened at 2210PST on Monday June 13th.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, June 12 to 13, 2011$485,000 · EF2 · 25 events
- Heat in Texas, June 12, 20111 death · 1 event
- Wildfire in New Mexico, June 12 to 28, 2011$2.5 million · 1 event
- Hail and Damaging Winds in Virginia, June 12, 2011$160,000 · 1.75 in hail · 14 events
- Wildfire in Louisiana, June 12 to 20, 2011$250,000 · 1 event
- Tornadoes and Hail in Pennsylvania, June 12, 2011$40,000 · EF1 · 10 events
- Hail and Damaging Winds in Wyoming, June 12, 2011$127,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 12, 2011$78,000 · 1.75 in hail · 16 events
- Tornadoes and Hail in Maryland, June 12, 2011$78,000 · EF0 · 16 events
- Hail and Damaging Winds in Georgia, June 12 to 17, 2011$52,000 · 1.75 in hail · 16 events
- Lightning Strike in Illinois, June 12, 2011$100,000 · 1 event
- Damaging Winds in Mississippi, June 12, 2011$73,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314603.